Alert archive / Maine / Coastal Flood Statements in 2017

Coastal Flood Statement 13, NWS Gray, ME

May 27, 20176 counties in Maine; Rockingham County, New Hampshire

NWS Gray, ME issued this coastal flood statement at May 27, 2017, 2:34 PM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 28, 2017, 12:00 AM EDT. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
May 27, 2017, 2:34 PM EDT (18:34 UTC)
In effect from
May 28, 2017, 12:00 AM EDT
Expired
May 28, 2017, 2:00 AM EDT
In force
2 hr
Issued by
NWS Gray, ME

Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH

The radar

The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
668 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

568 
WHUS41 KGYX 271834
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
234 PM EDT SAT MAY 27 2017

...MINOR SPLASH-OVER AND ISOLATED MINOR COASTAL FLOODING EXPECTED
AROUND THE TIME OF HIGH TIDE TONIGHT...

.ANOTHER ASTRONOMICAL HIGH TIDE WILL OCCUR LATER TONIGHT. THE 
HIGH TIDE AT PORTLAND HARBOR WILL BE 11.9 FEET AT 115 AM. A 
MINIMAL STORM SURGE OF LESS THAN A HALF FOOT IS EXPECTED TONIGHT, 
BRINGING THE STORM TIDE TO JUST OVER 12 FEET. 

THIS WILL LEAD TO MINOR COASTAL FLOODING TONIGHT, ALONG WITH THE 
POSSIBILITY OF MINOR SPLASH-OVER.

DO NOT DRIVE THROUGH FLOODED ROADWAYS! NIGHTTIME DRIVING MAY BE
PARTICULARLY DANGEROUS NEAR VULNERABLE SHORELINE ROADS TONIGHT.


MEZ023>028-NHZ014-280245-
/O.NEW.KGYX.CF.S.0013.170528T0400Z-170528T0600Z/
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-COASTAL ROCKINGHAM-
234 PM EDT SAT MAY 27 2017

...MINOR SPLASH-OVER AND ISOLATED MINOR COASTAL FLOODING EXPECTED
AROUND THE TIME OF HIGH TIDE TONIGHT...

* LOCATION...THE SOUTHWEST AND MIDCOAST OF MAINE AND SEACOAST OF 
  NEW HAMPSHIRE.

* COASTAL FLOODING AND SPLASH-OVER...MINOR.

* TIMING...NEAR THE TIME OF HIGH TIDE.

* IMPACTS...MINOR FLOODING MAY OCCUR ALONG THE WHARF SIDE 
  STREETS AND PARKING LOTS IN PORTLAND, GRANITE POINT ROAD IN 
  BIDDEFORD AND THE BACKBAY AREA OF HAMPTON. MINOR SPLASH-OVER 
  MAY OCCUR IN SACO NEAR THE TIME OF HIGH TIDE.

$$
3 follow-up statements
541 
WHUS41 KGYX 280233
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
1033 PM EDT SAT MAY 27 2017

...MINOR SPLASH-OVER AND MINOR COASTAL FLOODING EXPECTED AROUND 
THE TIME OF HIGH TIDE TONIGHT...

.ANOTHER ASTRONOMICAL HIGH TIDE WILL OCCUR LATER TONIGHT. THE
HIGH TIDE AT PORTLAND HARBOR WILL BE 11.9 FEET AT 115 AM. A
MINIMAL STORM SURGE OF LESS THAN A HALF FOOT IS EXPECTED TONIGHT,
BRINGING THE STORM TIDE TO JUST OVER 12 FEET.

THIS WILL LEAD TO MINOR COASTAL FLOODING TONIGHT, ALONG WITH THE
POSSIBILITY OF MINOR SPLASH-OVER.

DO NOT DRIVE THROUGH FLOODED ROADWAYS! NIGHTTIME DRIVING MAY BE
PARTICULARLY DANGEROUS NEAR VULNERABLE SHORELINE ROADS TONIGHT.

MEZ023>028-NHZ014-280600-
/O.CON.KGYX.CF.S.0013.170528T0400Z-170528T0600Z/
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-COASTAL ROCKINGHAM-
1033 PM EDT SAT MAY 27 2017

...MINOR SPLASH-OVER AND MINOR COASTAL FLOODING EXPECTED AROUND 
THE TIME OF HIGH TIDE TONIGHT...

* LOCATION...THE SOUTHWEST AND MIDCOAST OF MAINE AND SEACOAST OF 
  NEW HAMPSHIRE.

* COASTAL FLOODING AND SPLASH-OVER...MINOR.

* TIMING...NEAR THE TIME OF HIGH TIDE AROUND 1 AM.

* IMPACTS...MINOR FLOODING MAY OCCUR ALONG THE WHARF SIDE 
  STREETS AND PARKING LOTS IN PORTLAND, GRANITE POINT ROAD IN 
  BIDDEFORD AND THE BACKBAY AREA OF HAMPTON. MINOR SPLASH-OVER 
  MAY OCCUR IN SACO NEAR THE TIME OF HIGH TIDE.

$$
156 
WHUS41 KGYX 280358
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
1158 PM EDT SAT MAY 27 2017

...MINOR COASTAL FLOODING EXPECTED AROUND THE TIME OF HIGH TIDE 
TONIGHT...

DO NOT DRIVE THROUGH FLOODED ROADWAYS! NIGHTTIME DRIVING MAY BE 
PARTICULARLY DANGEROUS NEAR VULNERABLE SHORELINE ROADS TONIGHT.

MEZ023-024-NHZ014-280600-
/O.CAN.KGYX.CF.S.0013.170528T0400Z-170528T0600Z/
/O.NEW.KGYX.CF.Y.0010.170528T0400Z-170528T0600Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
1158 PM EDT SAT MAY 27 2017

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...

* LOCATION...THE SOUTHERN MAINE COAST AND SEACOAST OF NEW 
  HAMPSHIRE.

* COASTAL FLOODING AND SPLASH-OVER...MINOR.

* TIMING...NEAR THE TIME OF HIGH TIDE AROUND 115 AM.

* IMPACTS...MINOR FLOODING WILL OCCUR ALONG THE WHARF SIDE 
  STREETS AND PARKING LOTS IN PORTLAND, GRANITE POINT ROAD IN 
  BIDDEFORD AND THE BACKBAY AREA OF HAMPTON. MINOR SPLASH-OVER MAY
  OCCUR IN SACO NEAR THE TIME OF HIGH TIDE.

* COASTAL FLOODING...THE TIDE AT PORTLAND SHOULD REACH BETWEEN 12
  AND 12.5 FEET AROUND 115 AM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

&&

$$

MEZ025>028-280600-
/O.CON.KGYX.CF.S.0013.170528T0400Z-170528T0600Z/
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
1158 PM EDT SAT MAY 27 2017

...MINOR COASTAL FLOODING POSSIBLE AROUND HIGH TIDE OVERNIGHT...

* LOCATION...THE MIDCOAST OF MAINE.

* COASTAL FLOODING AND SPLASH-OVER...MINOR.

* TIMING...NEAR THE TIME OF HIGH TIDE AROUND 1 AM.

* IMPACTS...MINOR COASTAL FLOODING MAY OCCUR IN THE MORE
  VULNERABLE AREAS.


$$
570 
WHUS41 KGYX 280547
CFWGYX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE GRAY ME
147 AM EDT SUN MAY 28 2017

MEZ023-024-NHZ014-280700-
/O.EXP.KGYX.CF.Y.0010.000000T0000Z-170528T0600Z/
COASTAL YORK-COASTAL CUMBERLAND-COASTAL ROCKINGHAM-
147 AM EDT SUN MAY 28 2017

...COASTAL FLOOD ADVISORY WILL EXPIRE AT 2 AM EDT EARLY THIS
MORNING...

$$

MEZ025>028-280700-
/O.EXP.KGYX.CF.S.0013.000000T0000Z-170528T0600Z/
SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
147 AM EDT SUN MAY 28 2017

...COASTAL FLOOD STATEMENT WILL EXPIRE AT 2 AM EDT EARLY THIS
MORNING...

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this coastal flood statement went out at May 27, 10:20 AM EDT, 4 hours 14 minutes earlier.

Area forecast discussion, May 27, 10:20 AM EDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1020 AM EDT Sat May 27 2017

.SYNOPSIS...
Weak high pressure will build over the area today and will
shift offshore on Sunday...allowing us a window of dry weather.
The next system over the eastern Great Lakes will lift north
into Quebec Sunday night and will drag a front toward the region
on Monday with rain showers. That front will slowly cross the
area late Monday night and Tuesday with unsettled weather.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 am Update: A significant amount of clearing has occurred
across the southern half of NH and extending northwest thru
northern VT and will spread east the next few hours as enough
subsidence under weak high pres is eroding away the low level
marine layer of moisture. Made some signficant adjustments to
cloud cover based on more clearing of skies than earlier
expected. Due to more solar heating temps may be a bit low and
may do another update to increase some max temps. No other
changes attm.

Update...Minor changes based on latest observational trends.

Previous discussion...Trapped low level moisture and weak flow
will lead to very slow clearing today. In reality it will be
more like gradual lifting of the clouds with some breaks of sun.
Mid level temps are still forecast to be on the chilly
side...especially across the Ern half of the forecast area...so
readings in the low 60s are most likely there. Warming temps in
the W at least give us an outside shot as a 70 degree reading in
the CT valley.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The stale air mass lingers over the area tonight into Sun...with
little change expected. High pressure will try and nose into the
forecast area from the N...but never really quite makes it to
clear things out. What it will do as we head into early Sun is
make an E-W pressure gradient and develop some onshore flow.
Lingering low level moisture plus that light upslope
flow...possibly aided by a passing s/wv trof...could lead to
some patchy drizzle across Srn NH. This should dry up and lift
as daytime heating commences Sun. The exception would be the NE
forecast area...where stalled boundary and passing s/wv may
spark some showers. More well defined s/wv ridging moving in
from the W and subsidence Sun will allow for less cloud cover
and warmer temps...with a good chance at some 70s inland.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The deterministic models remain in decent agreement on the longwave
pattern through late next week. We begin the period with a weak
shortwave ridge cresting over the forecast area. This ridge is
quickly kicked offshore by Monday morning in response to a deepening
upper trough over the Great Lakes. The upper trough axis will
gradually shift eastward into the northeast CONUS...where it will
remain for the balance of the new work week. Temperatures this
period should average below normal as troughing dominates across
New England. In the dailies...a weak ridge of high pressure will
retreat well offshore on Monday. Low pressure centered north of
the Great Lakes will push a slow-moving occluded front across the
region Monday and Tuesday with onshore flow and the advancing
baroclinic zone providing a damp start to the new work week.
Behind this frontal system...the unsettled weather will continue
as an upper trough remains across the northeast and a series of
weak cold fronts or surface troughs cross the area.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Areas of MVFR continue as low level moisture is
very slowly eroding in the wake of low pressure. There have been
some local IFR conditions at times...but I feel that today will
trend towards MVFR or VFR. Especially with some afternoon
heating...I think VFR CIGs will be most widespread. Tonight
across Srn NH we will have to watch for a period of IFR CIGs in
onshore flow and DZ. Model forecast soundings suggest a 1 to 2
kft moist layer and weak s/wv trof providing some lift.
Confidence is too low to include in the TAFs for PSM and MHT at
this time. Conditions will improve to VFR at all terminals Sun.

Long Term...

Mon - Tue...MVFR in shra with lcl IFR in fog and drizzle.

Wed...areas of MVFR in -shra.

&&

.MARINE...
Short Term...Some leftover swell continues N of Port Clyde this
morning. SCA for hazardous seas will continue at least into the
morning before seas diminish. Otherwise weak high pressure will
be in control of the waters thru the weekend...and SCA
conditions are not expected.

Long Term...

Mon - Tue...Conditions could approach Small Craft outside the
bays.

&&

.TIDES/COASTAL FLOODING...
The astronomical high tide in Portland is 11.9 feet MLLW at
119 AM Sunday. Winds are expected to be light and seas low...but
high water conditions may require a coastal flood statement.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&
Hazardous weather outlook, May 27, 3:26 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
326 AM EDT Sat May 27 2017

MEZ023>028-NHZ014-280730-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
326 AM EDT Sat May 27 2017

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and Tonight.

High astronomical tides are expected again. There is the potential
for minor coastal flooding and splash over around the the time of the
1 AM Sunday high tide.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is the potential for minor coastal flooding and splash over
around the the time of the 2 AM Monday high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ007>009-012>014-018>022-NHZ001>013-015-280730-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
326 AM EDT Sat May 27 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-280730-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
326 AM EDT Sat May 27 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:43 PM EDTSmall Craft Advisory for Hazardous SeasGYX9 hr

Nearby

Coastal Flood Statements in Maine, 2017Coastal Flood Statements in New Hampshire, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.